Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 11, NWS Glasgow, MT

November 23, 2017Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Nov 23, 2017, 3:22 AM MST for Phillips County, Montana. It took effect at Nov 23, 2017, 12:00 PM MST. It was in force for 15 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 23, 2017, 3:22 AM MST (10:22 UTC)
In effect from
Nov 23, 2017, 12:00 PM MST
Expired
Nov 24, 2017, 3:09 AM MST
In force
15 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 12:32 PM MSTNON-TSTM WND GST 501 Ese Zortman, MTZORTMAN RAWS
Nov 23, 1:31 PM MSTWILDFIRE7 E Malta, MTLARGE WILDFIRE STARTED WITH STRONG WEST WINDS PUSHING IT EAST. TIME ESTIMATED BASED ON FIRST INCIDENCE OF SMOKE PLUME ON RADAR AND IS PRELIMINARY.
Nov 23, 5:30 PM MSTNON-TSTM WND GST 5311 Ene Zortman, MTMEASURED AT THE MALTA SOUTH DOT SITE.
Nov 23, 5:41 PM MSTNON-TSTM WND GST 5611 Ene Zortman, MTMEASURED AT THE MALTA SOUTH DOT SITE
Nov 24, 12:00 AM MSTNON-TSTM WND GST 6835 S Malta, MT
Nov 24, 12:04 AM MSTNON-TSTM WND GST 615 W Landusky, MT
Nov 24, 12:32 AM MSTNON-TSTM WND GST 711 W Zortman, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS75 KGGW 231022
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
322 AM MST Thu Nov 23 2017

MTZ060-240030-
/O.UPG.KGGW.HW.A.0008.171123T1900Z-171124T1300Z/
/O.NEW.KGGW.HW.W.0011.171123T1900Z-171124T1300Z/
Southwest Phillips-
Including the city of Zortman
322 AM MST Thu Nov 23 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MST
FRIDAY...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect from noon today to 6 AM MST Friday.
The High Wind Watch is no longer in effect.

* WINDS...West 20 to 30 mph with gusts up to 60 mph.

* TIMING...This afternoon through late tonight.

* IMPACTS...Travel will be difficult...especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ016-017-021>023-240030-
/O.NEW.KGGW.LW.Y.0058.171123T1900Z-171125T0100Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
322 AM MST Thu Nov 23 2017

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MST
FRIDAY FOR FORT PECK LAKE...

The National Weather Service in Glasgow has issued a Lake Wind
Advisory for Fort Peck Lake, which is in effect from noon today
to 6 PM MST Friday.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* TIMING...This afternoon until Friday evening.

* IMPACTS...These winds will make open waters of the lake rough
  and hazardous, and may result in high waves which could tip or
  swamp smaller craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$
2 follow-up statements
770 
WWUS75 KGGW 232126
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
226 PM MST Thu Nov 23 2017


MTZ060-241200-
/O.CON.KGGW.HW.W.0011.000000T0000Z-171124T1300Z/
Southwest Phillips-
Including the city of Zortman
226 PM MST Thu Nov 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY...

* WINDS...West 25 to 35 mph with gusts up to 60 mph.

* TIMING...Through late tonight.

* IMPACTS...Travel will be difficult...especially for high profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ016-017-021>023-241200-
/O.CON.KGGW.LW.Y.0058.000000T0000Z-171125T0100Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
226 PM MST Thu Nov 23 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST FRIDAY FOR
FORT PECK LAKE...

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* TIMING...This afternoon until Friday evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$
810 
WWUS75 KGGW 241009
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
309 AM MST Fri Nov 24 2017

MTZ060-241115-
/O.CAN.KGGW.HW.W.0011.000000T0000Z-171124T1300Z/
Southwest Phillips-
309 AM MST Fri Nov 24 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Glasgow has cancelled the High
Wind Warning.

The threat of wind gusts of 60 mph or more has ended, and 
therefore the high wind warning has been cancelled. Breezy 
conditions will continue today with wind gusts to 40 mph still 
possible.

$$

MTZ016-017-021>023-250100-
/O.CON.KGGW.LW.Y.0058.000000T0000Z-171125T0100Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
309 AM MST Fri Nov 24 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING FOR FORT PECK LAKE...

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* TIMING...until this evening.

* IMPACTS...These winds will make open waters of the lake rough
  and hazardous, and may result in high waves which could tip or
  swamp smaller craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Nov 22, 8:53 PM MST, 6 hours 29 minutes earlier.

Area forecast discussion, Nov 22, 8:53 PM MST, 6 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
853 PM MST Wed Nov 22 2017

.SHORT TERM...for northeast Montana...tonight through Thu...
Northeast Montana remains on the stationary boundary between the
cold air low of Hudson Bay and an upper high and warm air parked
over the Baja. The surface analysis continues to be drawn nw to se
across our area. South of this boundary, satellite imagery shows
mid-to-high clouds running along the front. As expected the 00Z
temperatures ranged from 28 at the West Port of Raymond to 61 at
Dry Blood Creek.

Tonight the ridge axis shifts farther east, and all winds on the
profile become westerly. Heights are pretty much at their peak, so
the warming will be due to the west winds that start to wind up
to 10-20kt by sunrise as a closed surface low slides across the
area.

No significant edits were needed to tonight's forecast. Update
was based on the latest near-term guidance.

Templer

Previous discussion:
Surface analysis shows a cold front across the northeast zones and
drifting south this afternoon. Temperatures have reached the 50s
and 60s as far north as Highway 2 this afternoon. But much colder
air just to our north is moving south and will especially cool off
the northeast zones tonight.

But another push of a Pacific airmass will take place from the
west. A strong jet stream from the southwest will develop into
Alberta tonight with a surface low expected to move into Sask
Thanksgiving afternoon. This airmass overriding the cooler air at
the surface looks to create fog or low clouds over the northern
and some central zones. The warm air aloft should reach the
surface thanks to increasing sunshine and a downslope
compressional mechanics of a SW wind on Thanksgiving. Temperatures
will be tricky since the day begins a sharp temperature
inversion, similar to today. Record highs can expect to be broken
in most places.

Late in the day, strengthening mid-level winds approach the area
and with some mixing, strong winds may occur in SW Philips County.
A High Wind Watch has been issued. TFJ

.LONG TERM...Thu night through Wed...

Models are starting to agree with the system on Monday a bit. The
ECMWF has weakened the system a bit while the other models have
brought some energy to the area, but mainly keep most of the qpf
to our south. Precipitation type continues to show rain changing
to snow with any accumulations greatest in the SE zones.

Otherwise, cold front moves through late Thursday with 850 mb
winds 50-55 kts and another chance for high winds in SW Phillips
county. A High Wind Watch has been issued for Thursday afternoon
through Thursday Night. TFJ

Previous Discussion...
Shortwave trof moving across western Canada will break down the
ridge and drag a cold front across Montana Thursday night. Enough
cold air advection, pressure rises and winds aloft, to generate
some strong wind gusts across northeast Montana overnight. Could
also see some light rain with the frontal passage.

Temperatures behind the front will cool from the near record
values of Thanksgiving day, but will still be above normal with
the flatter zonal flow off the Pacific early in the weekend. Ridge
will slowly rebound with temperatures warming again into the 50s
or lower 60s by Sunday.

Ridge again breaks down early next week with trof moving into
western Canada. Models also bringing a portion of the trof through
the Great Basin. With the slight split in the trof, precipitation
chances are increased for northeast Montana. Canadian portion of
the trof is expected to pull cold air southward, then the southern
portion lifts moisture across the cold air. The EC is much more
agressive, and farther north, than either the GFS or CMC with the
precipitation, but expect to have temperatures drop closer to
normal. Ebert

&&

.AVIATION...

Flight Condition: VFR then MVFR/isold IFR late tonight.

Synopsis: Another warm front will move across the area late
tonight, this time developing fog for late tonight and early
Thursday. Visibilities may drop below 3sm. Conditions are expected
to improve by Thursday afternoon.

LLWS: With the strong winds at mid-levels and light winds at the
surface, LLWS will be a concern late tonight/early Thursday.

TFJ/st

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Thursday afternoon through late Thursday
night for Southwest Phillips.

&&

weather.gov/glasgow
Hazardous weather outlook, Nov 22, 3:46 AM MST, 23 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
346 AM MST Wed Nov 22 2017

MTZ016>027-059>062-231100-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
346 AM MST Wed Nov 22 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

Areas of fog are possible late tonight along the Milk and Missouri
Rivers and north toward the Canadian border.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong gusty west to northwest winds are anticipated Thursday
night and Friday. This could produce a significant chop on Fort
Peck Lake and cause problems for high profile vehicles driving on
north/south roads.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 3:22 AM MSTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley38 hr
Nov 23, 4:52 PM MSTRed Flag WarningGGWGarfield, McCone, Petroleum, Phillips, Valley5 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.